One kind of arthri­tis tar­gets young men’s backs

Cape Breton Post - - LIFESTYLES -

EAR DR. DONO­HUE: I am a 49year-old man with a di­ag­no­sis of seroneg­a­tive spondy­loarthropa­thy. I take sul­fasalazine, pred­nisone and ibupro­fen. In the morn­ing, my hands are swollen. My eyes are in­flamed, and my left eye stays red. What causes this, and is there a cure? I am con­sid­er­ing tak­ing Hu­mira or En­brel. What are their side ef­fects? — M.C.

AN­SWER: “Spondylo” refers to the spine, the back­bones. “Arthropa­thy” is an­other word for arthri­tis. “Seroneg­a­tive” in­di­cates that blood tests do not show that the arthri­tis is rheuma­toid arthri­tis. The most com­mon kind of this va­ri­ety of arthri­tis has an equally daunt­ing name, anky­los­ing spondyli­tis (ANK-ul-LOW-sing SPAWN-duh-LITE-us), which means about the same thing. I be­lieve that’s what you have. It’s arthri­tis of the spine, and it af­fects rel­a­tively young men. Other joints, like the knees and an­kles, of­ten are in­volved. The sacroil­iac joint, the joint that con­nects the low­er­most spine to the pelvic bones, is prac­ti­cally al­ways af­fected. The two SI joints are on the right and left sides of the body, slightly be­low the top of the but­tocks. Fin­ger swelling is a com­mon sign, as is eye in­flam­ma­tion.

Genes play a big role in this ill­ness. And the ge­netic in­flu­ence is seen in one lab test called HLAB27. Al­most all with this ill­ness have a pos­i­tive HLA-B27 test.

Nat­u­rally, back pain and stiff­ness are prom­i­nent symp­toms. The stiff­ness can creep all the way up to and in­clude the neck.

The goals of treat­ment are keep­ing the spine as lim­ber as pos­si­ble, con­trol­ling the in­flam­ma­tion and min­i­miz­ing pain. The medicines you’re tak­ing are stan-

Ddard for this ill­ness. How about your eyes? You should be on eye­drops. If you are not, see an eye doc­tor. “Cure” is too strong a word. Con­trol, how­ever is pos­si­ble. The two drugs you men­tioned, Hu­mira and En­brel, neu­tral­ize one of the in­flam­ma­tory chem­i­cals that stir up all the trou­ble. One of them should be con­sid­ered if present medicines are mak­ing no head­way. Both work well. Both have ma­jor side ef­fects, as do all ef­fec­tive medicines. In­fec­tions, a small chance of tu­mors, nerve dam­age, a de­crease in blood cells and liver prob­lems are some of those side ef­fects.

The arthri­tis book­let cov­ers this topic in greater de­tail. Read­ers can ob­tain a copy by writ­ing: Dr. Dono­hue—No. 301, Box 536475, Or­lando, FL 328536475. En­close a cheque or money or­der (no cash) for $6 Cdn with the re­cip­i­ent’s printed name and ad­dress. Please al­low four weeks for de­liv­ery.

DEAR DR. DONO­HUE: I have had a fil­ter in for 17 years. I also take blood thin­ners.

I know I should not have grape­fruit. Can you tell me if I can have half a tea­spoon of cin­na­mon a day? — A.P.

AN­SWER: Grape­fruit and grape­fruit juice in­crease the blood lev­els of some drugs. On the list are three choles­terol-low­er­ing drugs, Lip­i­tor (ator­vas­tatin), Zo­cor (sim­vas­tatin) and Me­va­cor ( lo­vas­tatin); the heart drugs nifedip­ine (Pro­car­dia) and amio­darone (Cor­darone); and the tran- quil­iz­ers Val­ium and BuS­par. I haven’t men­tioned all the drugs, but I hope that in­for­ma­tion from the phar­macy in­di­cates if grape­fruit af­fects any of your pre­scribed medicine.

I don’t see that cin­na­mon is a dan­ger to your blood thin­ner or to your fil­ter. You mean a fil­ter that’s put in the body’s main vein to pre­vent clots from trav­el­ling to the lungs, right? Cin­na­mon won’t hurt such a fil­ter.

DEAR DR. DONO­HUE: Last Oc­to­ber, my hus­band woke up at 12:45 a.m., dizzy, sweaty and about to pass out. I called an am­bu­lance. He was ad­mit­ted to the hospi­tal for overnight ob­ser­va­tion. All the tests that were done were fine. He had a three­hour stress test. It was fine. The doc­tors don’t know what hap­pened. He was told to do ev­ery­thing as usual. I am so afraid this will hap­pen again. I would like your in­put. — E.B.

AN­SWER: An ex­pe­ri­ence like the one you had puts every­one on edge. Not find­ing a cause makes anx­i­ety even greater. How­ever, with a bat­tery of nor­mal tests and with a nor­mal stress test, you can be as­sured that noth­ing se­ri­ous has gone wrong and that a sec­ond episode is un­likely. Hav­ing had such an in­ves­ti­ga­tion, your hus­band is less likely to have an un­ex­pected med­i­cal dis­as­ter than you or I am. OTTAWA (CP) — Health Canada is ad­vis­ing con­sumers that rare but po­ten­tially deadly skin re­ac­tions have been re­ported with the use of Ac­cu­tane for the treat­ment of se­vere acne.

In an ad­vi­sory, the fed­eral depart­ment said there have been “very rare” re­ports of se­vere skin re­ac­tions linked to Ac­cu­tane that can re­sult in hos­pi­tal­iza­tion, dis­abil­ity or even death.

Ac­cu­tane (isotretinoin), made by Hoff­mann-La Roche Ltd., is pre­scribed for se­ri­ous acne that can­not be cleared up by other treat­ments, in­clud­ing an­tibi­otics. The skin con­di­tion, which mainly af­fects ado­les­cents, causes pim­ples, cysts and nod­ules that most of­ten ap­pear on the face, chest and back.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.